Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 119, NWS Lincoln, IL

July 21, 2020Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 6:37 PM CDT for Edgar County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 6:37 PM CDT (23:37 UTC)
Expired
Jul 21, 2020, 7:15 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS53 KILX 212337
SVRILX
ILC045-220015-
/O.NEW.KILX.SV.W.0119.200721T2337Z-200722T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
637 PM CDT Tue Jul 21 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Edgar County in east central Illinois...

* Until 715 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located near Redmon, or
  near Paris, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Paris, Chrisman, Kansas, Hume, Vermilion, Redmon, Oliver, Edgar,
  Metcalf, Bell Ridge, Scottland and Edgar County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 8769 3949 8769 3948 8795 3988 8785
      3988 8762 3987 8761 3987 8757 3988 8757
      3988 8754 3964 8753 3948 8754
TIME...MOT...LOC 2336Z 271DEG 37KT 3962 8779 

HAIL...<.75IN
WIND...60MPH
 
$$

25
2 follow-up statements
600 
WWUS53 KILX 212355
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
655 PM CDT Tue Jul 21 2020

ILC045-220015-
/O.CON.KILX.SV.W.0119.000000T0000Z-200722T0015Z/
Edgar-
655 PM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EDGAR COUNTY...

At 655 PM CDT, a severe thunderstorm was located over Paris, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paris, Chrisman, Vermilion, Oliver, Edgar, Bell Ridge, Scottland and
Edgar County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 8769 3949 8769 3948 8786 3988 8776
      3988 8762 3987 8761 3987 8757 3988 8757
      3988 8754 3964 8753 3948 8754
TIME...MOT...LOC 2355Z 267DEG 33KT 3962 8767 

HAIL...<.75IN
WIND...60MPH
 
$$

25
470 
WWUS53 KILX 220016
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
716 PM CDT Tue Jul 21 2020

ILC045-220025-
/O.EXP.KILX.SV.W.0119.000000T0000Z-200722T0015Z/
Edgar-
716 PM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EDGAR COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 3948 8769 3949 8769 3948 8786 3988 8776
      3988 8762 3987 8761 3987 8757 3988 8757
      3988 8754 3964 8753 3948 8754
TIME...MOT...LOC 0015Z 271DEG 37KT 3962 8741 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 3:34 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
334 PM CDT Tue Jul 21 2020

.SYNOPSIS...
Issued at 330 PM CDT Tue Jul 21 2020

Scattered showers and thunderstorms will continue to be possible
each day this week. However, there will be plenty of dry hours
each day. Temperatures generally in the mid to upper 80s are
expected through Friday, then lower 90s return over the weekend
into early next week as hot and humid conditions prevail.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 330 PM CDT Tue Jul 21 2020

A stationary front positioned across central IL roughly from SW to
NE will be the focus for storm development the rest of the
afternoon and evening. An MCV exciting NE MO will enhance storm
development in an air mass that has recovered from earlier storms.
Several hours of sunshine have boosted MLCAPEs into the 2500-3500
J/kg range, especially south of I-72. A 72 mph wind gust was
measured upstream in Pittsfield, indicated the downburst potential
of this system. Have gone with Likely PoPs through the evening
across a majority of the CWA, as a consensus of the CAMs are
showing additional storm development early this evening just east
of the IL River. That complex should progress southeastward into
the overnight hours, lingering in our SE counties after midnight.

A lull in the storms is expected for the early morning hours over
a majority of the CWA. Storm development on Wed will be triggered
by the arrival of a cold front from the NW, with the front
reaching a line from Rushville to Champaign by 6 pm. Have
continued with an increasing chance PoP coverage Wed afternoon as
a result.

Lows tonight will be in the low 70s, with muggy dewpoint
depressions of zero to 2 degrees. Can not rule out some locally
dense fog if any clearing can manage to develop in areas that pick
up rain.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 330 PM CDT Tue Jul 21 2020

The cold front will continue to progress southward Wed night,
keeping storm chances going in the southern counties. The front
stalls on Thursday morning across our central CWA before
continuing southward. Therefore, high chance PoPs were
concentrated south of I-72 Thursday along and ahead of the front.

The front then returns north as a warm front on Friday, keeping a
threat of storms in our entire area. That FROPA will trigger a
warming trend that will result in high temps climbing into the
lower 90s this weekend. Heat index readings are projected to climb
near or just above 105F across central IL, which would trigger a
Heat Advisory if that forecast holds. Storm chances would be
suppressed by a capping layer aloft and subsident forcing under
high pressure. No obvious trigger for storms is expected until a
cold front arrive next week Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 107 PM CDT Tue Jul 21 2020

Aviation concerns are tied to convective trends this afternoon and
evening. Some brief low MVFR clouds will linger near PIA at the
start of the 18z TAF period, but should mix out and become VFR by
19z.

CAMs are showing next wave of storms developing early this
afternoon, which radar and satellite trends support. Have included
an early afternoon TEMPO for storms at SPI and DEC, and may have
to expand that to include CMI by mid afternoon. A wave of storms
will fill in roughly along I-72 then gradually shift to the
southeast this evening. SPI, DEC and CMI will have the best
chances of storms through this evening. Have continued a VCTS at
PIA and BMI for late afternoon into evening, but may be able to
reduce that time as convective initiation trends reveal
themselves this afternoon.

Winds look to remain S-SW the next 24 hours, with prevailing winds
mainly at or below 10kt.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jul 21, 3:50 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
350 PM CDT Tue Jul 21 2020

ILZ027>031-036>038-040>057-061>063-222100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
350 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening, before
diminishing after midnight. Some of the storms may become severe.
Damaging winds are the main concern, although an isolated tornado
cannot be ruled out. There is also potential for flooding from the
stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. At
this time, severe weather is not anticipated.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. The most likely time frame is
through 5 pm west of I-55, and through 8 pm east of I-55. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-222100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
350 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening, before
diminishing later tonight. A few of these storms may be strong to
briefly severe, with damaging winds the main concern. There is
also potential for flooding from the stronger storms.

Minor flooding on the Little Wabash River near Clay City, while
the Embarras River near Lawrenceville is expected to stay just
below flood stage.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. The
storms on Wednesday may be strong to briefly severe. The severe
weather potential for Thursday and Friday is uncertain at this
time.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Shimon

In the hours before

Local storm report, Jul 21, 5:27 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
527 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       CAMARGO                 39.80N 88.17W
07/21/2020  M2.30 INCH       DOUGLAS            IL   TRAINED SPOTTER

&&

ROBERSON
Local storm report, Jul 21, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     LONG CREEK              39.80N 88.85W
07/21/2020  E65 MPH          MACON              IL   TRAINED SPOTTER

&&

ROBERSON
Local storm report, Jul 21, 5:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     SEYMOUR                 40.10N 88.42W
07/21/2020  E50.00 MPH       CHAMPAIGN          IL   TRAINED SPOTTER

1130 AM     TSTM WND DMG     SE THOMASBORO           40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            MULTIPLE STRUCTURES DAMAGED

1134 AM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
07/21/2020                   CHAMPAIGN          IL   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
            OUT IN TOWN.

1135 AM     TSTM WND GST     1 ESE RANTOUL           40.30N 88.14W
07/21/2020  M63.00 MPH       CHAMPAIGN          IL   ASOS

1205 PM     TSTM WND GST     HOOPESTON               40.47N 87.67W
07/21/2020  E50.00 MPH       VERMILION          IL   TRAINED SPOTTER

            WITH HEAVY RAIN

1205 PM     TSTM WND GST     HENNING                 40.31N 87.70W
07/21/2020  E50.00 MPH       VERMILION          IL   TRAINED SPOTTER

            WITH HEAVY RAIN

0220 PM     FUNNEL CLOUD     NNW JACKSONVILLE        39.73N 90.23W
07/21/2020                   MORGAN             IL   EMERGENCY MNGR

0245 PM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/21/2020  M1.68 INCH       KNOX               IL   CO-OP OBSERVER

0320 PM     HAIL             PLEASANT PLAINS         39.87N 89.92W
07/21/2020  E0.50 INCH       SANGAMON           IL   TRAINED SPOTTER

0332 PM     HAIL             PLEASANT PLAINS         39.87N 89.92W
07/21/2020  E1.00 INCH       SANGAMON           IL   BROADCAST MEDIA

0407 PM     TSTM WND GST     AUBURN                  39.58N 89.75W
07/21/2020  E65.00 MPH       SANGAMON           IL   TRAINED SPOTTER

0408 PM     TORNADO          2 N AUBURN              39.61N 89.75W
07/21/2020                   SANGAMON           IL   EMERGENCY MNGR

            DAMAGE TO GRAIN BIN AND OUT BUILDING, 55 FT TALL-12 IN
            DIAMETER TREE DOWN ACROSS ROAD.

0408 PM     TSTM WND DMG     1 N AUBURN              39.59N 89.75W
07/21/2020                   SANGAMON           IL   EMERGENCY MNGR

            REPORTS OF DEBRIS AND POWER OUTAGES.

0418 PM     TSTM WND DMG     2 N PAWNEE              39.62N 89.58W
07/21/2020                   SANGAMON           IL   EMERGENCY MNGR

            POWER POLES DOWN.

0420 PM     TSTM WND DMG     PAWNEE                  39.59N 89.58W
07/21/2020                   SANGAMON           IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0510 PM     TSTM WND GST     LONG CREEK              39.80N 88.85W
07/21/2020  E65.00 MPH       MACON              IL   TRAINED SPOTTER

0524 PM     HEAVY RAIN       CAMARGO                 39.80N 88.17W
07/21/2020  M2.30 INCH       DOUGLAS            IL   TRAINED SPOTTER

&&

SBAKER
Special weather statement, Jul 21, 5:55 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
555 PM CDT Tue Jul 21 2020

ILZ044>046-054>057-061>063-066-067-212345-
Douglas-Coles-Jasper-Effingham-Vermilion-Piatt-Clark-Moultrie-Shelby-
Champaign-Edgar-Cumberland-
555 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR COLES...EDGAR...SOUTHEASTERN
MOULTRIE...NORTHWESTERN JASPER...NORTHWESTERN CLARK...SOUTHEASTERN
SHELBY...SOUTHEASTERN PIATT...SOUTHWESTERN VERMILION...CUMBERLAND...
SOUTHERN CHAMPAIGN...DOUGLAS AND NORTHERN EFFINGHAM COUNTIES UNTIL
645 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Seymour to near Humboldt to Stewardson.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Champaign, Charleston, Mattoon, Effingham, Paris, Tuscola, Toledo,
Urbana, Savoy, Mahomet, St. Joseph, Tolono, Arcola, Casey, Villa
Grove, Arthur, Neoga, Teutopolis, Greenup and Philo.

This includes the following highways...
 Interstate 57 between mile markers 159 and 239.
 Interstate 70 between mile markers 93 and 137.
 Interstate 72 between mile markers 175 and 182.
 Interstate 74 between mile markers 178 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4016 8794 3958 8762 3920 8803 3908 8879
      3958 8847 4017 8845
TIME...MOT...LOC 2255Z 285DEG 36KT 4012 8840 3963 8828 3925 8865

25
Local storm report, Jul 21, 6:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     PAWNEE                  39.59N 89.58W
07/21/2020                   SANGAMON           IL   EMERGENCY MNGR

            TREES REPORTED DOWN THROUGHOUT TOWN.

&&

SBAKER
Local storm report, Jul 21, 6:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     HUMBOLDT                39.61N 88.32W
07/21/2020                   COLES              IL   LAW ENFORCEMENT

            REPORT OF TREE TAKING DOWN POWER LINE ON SOUTHSIDE DRIVE,
            BLOCKING ROAD.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:27 AM CDTSpecial Weather StatementILXDeWitt, Piatt48 min
Jul 21, 10:48 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt42 min
Jul 21, 11:18 AM CDTSpecial Weather StatementILXChampaign, Vermilion57 min
Jul 21, 11:29 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion61 min
Jul 21, 12:16 PM CDTSpecial Weather StatementILXColes44 min
Jul 21, 12:59 PM CDTSpecial Weather StatementILXEdgar46 min
Jul 21, 2:41 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott64 min
Jul 21, 3:12 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon48 min
Jul 21, 3:45 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon45 min
Jul 21, 4:03 PM CDTTornado WarningILXSangamon27 min
Jul 21, 4:18 PM CDTTornado WarningILXChristian, Sangamon27 min
Jul 21, 4:39 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby44 min
Jul 21, 5:14 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Macon, Moultrie, Piatt, Shelby46 min
Jul 21, 5:25 PM CDTTornado WarningILXChampaign, Douglas, Piatt19 min
Jul 21, 5:55 PM CDTSpecial Weather StatementILXChampaign, Coles, Cumberland, Douglas, Edgar50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.